Immune Checkpoint Inhibitors: Collateral Damage and Organ Toxicities

Cancer Cell

By Martina M. McGrath, MD
February 3, 2017

Cancer immunotherapy has led to a paradigm shift in the treatment of a range of malignancies. Recently developed, immune checkpoint inhibitors (ICPI) are monoclonal antibodies, which specifically block immunological pathways involved in the control of T cell-mediated immune responses. Anti-CTLA4 (ipilimumab) blocks the interaction of CTLA-4, expressed by regulatory T cells, with its ligand, B7, allowing for increased T cell activation via CD28-B7 signalling. Similarly anti-PD-1 (nivolumab, pembrolizumab, pidilizumab) prevents interaction between PD-1 and its ligand PD-L1, another critical negative T cell costimulatory pathway. By ‘removing the brake’ for T cell activation, these agents increase anti-tumor immunity and overcome some of the mechanisms by which tumors evade the immune response. Management of diseases such as metastatic melanoma have been transformed by the availability of these agents and studies continue to show benefit in an increasing number of malignancies.

However, the immune system has an intricate and carefully balanced system of activation and regulation, and for good reason. Uncontrolled immune activation increases the risk of collateral tissue damage and the use of ICPI is no exception. The term ‘immune-related adverse events’  (IRAE) is used to describe the constellation of immune-mediated complications observed in treated patients. Given the increasing frequency with which these agents are used, a broader range of practicing clinicians are likely to encounter these complications, and a solid understanding of how these manifest and the organs affected is useful.

Below is an illustrative list of the commoner and more serious manifestations, broad estimates of frequency and where known, time of onset of symptoms from treatment initiation1-3.

Organ involved Manifestation Estimated frequency of toxicities* Median time of onset
Gut Diarrhea, colitis 30%,  >40% with combination therapy 7 weeks
Skin Pruritis, erythema, rash, vitiligo, Stevens-Johnson syndrome Rash: >20%

Vitiligo: up to 10% of melanoma patients

Early
Thyroid Hypothyroidism, hyperthyroidism 2-10% 7-10 weeks
Pituitary Hypophysitis Up to 10% 7-10 weeks but can present late- up to 19 months post treatment reported.
Mucosa Dry mouth, Sjogren’s syndrome 5%
Eye Uveitis, episcleritis, conjunctivitis
Liver Hepatitis, increased LFTs 5% 6-14 weeks
Lung Organising pneumonia, immune related pneumonitis 1% Unclear
Joints Polyarthritis/arthralgia, myalgia 1-5% Unclear
Kidney AKI, Interstitial nephritis 1% 6-8 weeks
Neurological Reported complications include Guillain-Barre, Myasthenia gravis, CNS toxicity, polyneuropathy <1-3% Unclear
Cardiac Myocarditis, pericarditis <1% Unclear

*These are quite variable and dependent on reporting in trials, case reports, and for rarer events, are difficult to estimate with a degree of accuracy.

There appears to be some variability in the incidence of IRAEs with each agent but in general, combination therapy with ipilimumab and nivolumab shows the highest rates of IRAEs. Interestingly, IRAE often associate with successful anti-tumor response and this can lead to a clinical dilemma. However, if severe, IRAE are treatment limiting and may necessitate treatment discontinuation, even the addition of immunosuppressive agents.  Steroids are most commonly used and tend to resolve symptoms within 6-12 weeks. In rarer cases, more intensive immunosuppression may be required.

[Explore new online continuing education courses from Harvard Medical School.]

References:

  1. Michot JM, Bigenwald C, Champiat S, et al. Immune-related adverse events with immune checkpoint blockade: a comprehensive review. European journal of cancer 2016;54:139-48.
  2. Spain L, Diem S, Larkin J. Management of toxicities of immune checkpoint inhibitors. Cancer treatment reviews 2016;44:51-60.
  3. Cortazar FB, Marrone KA, Troxell ML, et al. Clinicopathological features of acute kidney injury associated with immune checkpoint inhibitors. Kidney international 2016;90:638-47.

Headshot of Dr. McGrathDr. Martina McGrath is an Instructor in Medicine at Harvard Medical School, and a member of the Renal Division, Department of Medicine, at Brigham and Women’s Hospital, both in Boston. Dr. McGrath is the Medical Editor for the Trends in Medicine blog.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s